Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Grand Forks, ND

July 21, 2004Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2004, 3:53 PM CDT for Wilkin County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 3:53 PM CDT (20:53 UTC)
Expired
Jul 21, 2004, 4:45 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wilkin County, MN

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 212053
SVRFGF
MNC167-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
353 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 445 PM CDT.

* AT 348 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TENNEY...OR ABOUT 14 MILES
  SOUTH OF WAHPETON...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  CAMPBELL AT 355 PM AND
  NASHUA AT 400 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4617 9656 4600 9653 4600 9629 4624 9630

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:43 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 21, 3:43 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 21 2004

.SHORT TERM...
BROAD UPPER LEVEL TROUGH WAS OVER THE NORTHERN PLAINS AND CENTRAL
CANADA. A SHORT WAVE TROUGH EXTENDED INTO EASTERN ND. WATER VAPOR
LOOP SHOWS STORMS IN NORTHWEST ZONES WERE OCCURRING NEAR A
CIRCULATION CENTER. SOME DRYING/DARKENING NOTED ACROSS NORTHERN MN
AND NORTHERN ND. STORMS TO THE SOUTH SHOULD BE IN THE RIGHT ENTRANCE
REGION OF JET. 850 HPA THETA-E RIDGE OVER EASTERN SD WILL SHIFT EAST
TONIGHT. RUC INDICATING ABOUT 2500 J/KG MUCAPES IN THE SOUTHERN
ZONES THIS AFTERNOON WHICH SHIFT SOUTHEAST THIS EVENING. WEAK
SURFACE LOW WAS OVER FAR SOUTHEAST ND WITH UPPER 60S DEWPOINTS OVER
EASTERN SD. UPPER 50S ACROSS SOUTHEAST ND AND 40S TO THE WEST.
DEWPOINTS WERE ALSO POOLING ACROSS NORTHEAST ND AND NORTHWEST MN.
NEXT SHORT WAVE TROUGH MOVES THROUGH THURSDAY AFTERNOON BUT CAPES
ARE LOW. STEEP LAPSE RATES EXPECTED SATURDAY AFTERNOON AND EVENING
WITH COLD AIR ALOFT AND RELATIVELY HIGH LOW LEVEL MOISTURE. WILL ADD
A CHANCE OF PRECIPITATION FOR FRIDAY AFTERNOON AND NIGHT.

.LONG TERM...
LONGWAVE PATTERN NOT CHANGING MUCH IN SPITE OF THE SHORTWAVE
BECOMING MORE DOMINANT HERE NEXT SEVERAL DAYS WITH NORTHWEST FLOW.
FLAT RIDGE ACROSS MOST OF LOWER 48 WILL RETURN TEMPERATURES ALMOST
TO SEASONAL LEVELS EARLY NEXT WEEK AFTER A LARGE LOW LEVEL RIDGE
FINALLY NUDGES EAST. BUT NEITHER GFS/ECMWF PUSH SUBTROPICAL MOISTURE
BACK NORTH ON A LOW LEVEL JET THROUGH WED. ECMWF DOES SHOW A WEAK
JET MOVING +10C 850 MB DEW POINTS NORTHWARD INTO THE REGION LATE
TUE/WED. THINK MOISTURE TRANSPORT MAY BE UNDERDONE IN THIS MODEL BUT
IT AND GFS ARE OUT OF PHASE WITH THE SHORTWAVE PATTERN BY THEN WITH
GFS BEING THE SLOWER. HAVE INCLUDED CHANCE THUNDER FOR WED AFTERNOON
AND NIGHT AND WILL LOOK FOR BETTER AGREEMENT LATER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/GV
Hazardous weather outlook, Jul 21, 6:37 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 AM CDT WED JUL 21 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
637 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING ALONG THE INTERNATIONAL BORDER AHEAD OF AN APPROACHING COLD
FRONT. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:07 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail53 min
Jul 21, 4:32 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau58 min
Jul 21, 4:49 PM CDTSevere Thunderstorm WarningFGFMarshall41 min
Jul 21, 5:18 PM CDTSevere Thunderstorm WarningFGFPennington42 min
Jul 21, 5:28 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.